3 Common Adverse Drug Reactions You Might See After Completing Your Clinical Research DiplomaApril 25, 2017
Adverse drug reactions (ADRs), side effects, and allergic reactions to drugs may all seem like similar terms, but they mean a variety of different things. An ADR is an unwelcomed and unwanted reaction to a drug that can be caused by an allergic reaction or for another reason. A side effect, on the other hand, is a reaction to a drug that in most cases is positive.
To help keep people informed about potential risks associated with different pharmaceuticals, countries like Canada have systems for reporting the occurrence of ADRs. As you may notice during your career, some ADRs seem to occur more often than others.
Read on to learn about three common ADRs you may encounter during your career.
1. Pros with Clinical Research Careers Might Know Fatigue Is a Common ADR
Experiencing fatigue or drowsiness is not an uncommon ADR. Many individuals who take a variety of different drugs will experience fatigue because of their medication. The feeling of constantly being tired can cause problems, because it can have a severe impact on an individual’s physical and mental health, as well as their quality of life.
As graduates with a clinical research diploma program might know, one common type of pharmaceutical that can cause fatigue is blood pressure medication. Individuals who take blood pressure medication may experience fatigue because the medication depresses the central nervous system (CNS) and slows down the heart’s rhythm.
In addition to those with blood pressure problems, individuals who struggle with an anxiety disorder may experience fatigue while taking benzodiazepines, because the drug acts as a sedative and may also slow activity in the CNS. Those who get springtime allergies will also often suffer from fatigue while taking allergy medications that contain antihistamines. Like blood pressure and anxiety medications, the antihistamines in allergy pills depress the body’s CNS.
2. Pros with Clinical Research Careers Might Know Blood Clotting Is a Common ADR
Blood clots can be a serious ADR. A blood clot forms when the platelets and proteins of plasma in the blood thicken and create a mass. These masses, otherwise known as blood clots, float through the body’s circulatory system and can eventually get stuck and stop blood flow. When blood flow stops, the individual could have a heart attack, stroke, or suffer damage to their internal organs. Therefore, professionals with clinical research careers know that reporting these and other ADRs is very important.
Women taking oral contraceptives are at a higher risk of experiencing this type of ADR. In addition, individuals taking other medications used for hormone therapy or the treatment of breast cancer are also at a higher risk of developing a blood clot.
3. Skin Rashes Are a Common ADR Seen by Pros with Clinical Research Careers
ADRs that cause skin irritation or a rash can be very uncomfortable and unpleasant for the individual taking the medication. These reactions can range from a small localized rash to a reaction that covers the entire body. In most cases, drugs don’t even have to be directly applied on the skin to cause a rash—simply ingesting or injecting a drug can cause this kind of ADR.
Developing this type of ADR could be the result of an allergy, although this isn’t always the case. For example, any individual could have an allergic reaction to a drug they are taking for the first time. However, some drugs are known to cause skin irritation. Sulfa antibiotics, some antipsychotics, and tetracycline are all known to cause extreme sensitivity to light, which can cause a reaction when an individual is exposed to the sun.
Do you want to enroll in pharmacovigilance training in Canada?
Contact AAPS today to get started!